CSN Login
Members Online: 5

You are here

CPT-11

farmgirl500
Posts: 8
Joined: Sep 2011

Question: I am getting ready to start 5FU, CPT-11 and Avastin. I have heard that diarrhea is a side effect of CPT-11? I was wondering what is the best thing to take for it? Also does the CPT-11 and Avastin seem to cause more people to have issues with throwing up? I had 12 treatments with 5FU (6 with 5FU and oxciliplatin and 6 with 5FU only) and never took any of the prescribed medicines for vomiting. Only had one 4-day incident where I really had a hard time keeping anything down. I read the side effects on the anti-nausea medicines that I was given and was rather scared to take them so I took to eating ginger snaps whenever I felt nauseated which worked well. But it seems like the CPT-11 has more side effects that the 5FU alone or with oxciliplatin?

cindy

Buckwirth's picture
Buckwirth
Posts: 1271
Joined: Jun 2010

I think they are just different, and anytime you are mixing chemicals (5fu/oxy or 5fu/cpt-11) you run the risk of an increase in side effects.

For the diarrhea, I find Imodium AD to work pretty well, but I keep Lomotil on hand for a backup if for some reason the Imodium does not work.

While diarrhea has been a minor issue, nausea has been my biggest issue. Until this last treatment, I usually went 24 to 48 hours without eating or drinking. On most treatments I only tossed once, but the one two weeks ago was brutal and I made multiple trips to pay my respects to the porcelain god.

This last Friday I took a tip from Winter Marie (herdizziness) and tried an MJ edible as soon as I got home. For the first time since I started this therapy (Irinotecan (CPT-11)/Erbitux) I was able to stay hydrated, ate almost normally, and had zero problems with nausea. One edible lasted for 24 hours (eating just a piece at a time).

Whatever you try, I hope it works. If you do have the kind of long term issues with either diarrhea or nausea, like the one that lasted 4 days, please get back to the infusion center, or go to an ER and get hydrated. Dehydration puts your body at great risk, and can be fatal, so it is very important to react when either of these side effects get out of control.

farmgirl500
Posts: 8
Joined: Sep 2011

What is an MJ edible? I have never heard of that before? Those 4 days were the worst in my entire life I can say that with all honesty. ha ha ha. I could not even keep water down. Called my oncologist's office several times and they did not seem concerned until day 3 when they called me in a prescription for something to stop the diarrhea (what I had to throw up and pass at that time is beyond me)? But the prescription said to take up to 4 per day and I only took 1 and could not use the bathroom for 2 days. ha ah ha. Worked a little too well for me evidently. Weird how different things affect people differently? Might be able to eat more protien. I bought some protien bars. I don't eat cheese (any dairy really), nor eggs and rarely any red meat. This time around I want to be prepared for whatever might be coming around. I only have to make 4 treatments and then my oncologist wants a CT scan and if the treatments have made the tumor smaller (it is less than one inch now) she will stop and wait 6 weeks and then I will have the surgery to either remove it or test for any remaining cancerous cells and then finish treatment with 6 more rounds.

Will stock up on Imodium AD for sure. I am going to try to work while I am doing these treatments so having potty pants is not an option. ha ah ha.

Cindy

Buckwirth's picture
Buckwirth
Posts: 1271
Joined: Jun 2010

Medical Marijuana.

laurettas
Posts: 372
Joined: May 2011

Every one is very different so it is really difficult to say how you might react. I can tell you my husband's experience. He had six treatments of FOLFOX with Avastin and then four so far of FOLFIRI with Erbitux. He tolerates all the treatments well as far as nausea and diarrhea. Had to change from one to the other because of allergic reactions to Oxaliplatin and blood clots from Avastin. He has had no diarrhea from any of the drugs but he seems to be the exception in that case.

Since you had little nausea from FOLFOX the chances are that you might be fine with FOLFIRI as well. My husband has found that the best cure for nausea for him is to eat, particularly protein. He eats meat, eggs, cheese all the time and it has worked well for him. Plus his blood levels stay up. FOLFIRI seems to cause more tenderness in my husband's digestive system than FOLFOX and he has tiredness for more days as well. Good luck with your new treatment plan--hoping that it beats the cancer up and not you!

here4lfe
Posts: 306
Joined: Jan 2010

I used to think my wife was some super-human, as she breezed through FolFox and made XELERI (Xelox, Irinotecan) with Avastin and Neulasta look easy. She complained her stomach felt nauseus but not too bad then 2 days ago, boom, late night clean-up.

Take the anti-nausea/anti-diarrheals. Don't mess around. She takes lomotil and something else, can't remember.

Stay on top of it.

Best

farmgirl500
Posts: 8
Joined: Sep 2011

Sounds like your wife IS super human to have had that many treatments with no side effects. They gave me two medications for nausea but I can't remember what they were but I read the side effects page on them and one of the side effects was temporary blindness which concerned me. I can throw up and deal with that...but going blind? Hmmmm...throwing up...going blind...the choice was easy on that one. ha ah ha. Ginger snaps really helped plus I was taking Prilosec OTC for acid reflux and I wonder if that did not help out on its own. I am trying to write down all the excellent advice and what has helped others get through this with as few hitches as possible. Thanks for the personal stories of what has helped others.

cindy

PhillieG's picture
PhillieG
Posts: 4912
Joined: May 2005

I had much more trouble with constipation with CPT11 (Irinotecan). I took CPT11 along with Erbitux for a long time, a few years. After a while you get to know what to expect as you adjust for the chemo. I realized that when I would have diarrhea it would be fairly predictable so I'd take an Immonium AD (usually the store generic one) at the first sign of it.

Many forms of chemo can cause nausea. Ginger is very easy on the digestive system. I don't know if this is an option or consideration for you but marijuana does help a lot with the feeling of nausea.
-phil

Subscribe to Comments for "CPT-11"